Kansas, 2021

Winter Weather in Kansas, February 6, 2021

February 6, 2021 · NWS ICT · 9 events in 9 counties and zones

A light snow event moved across the area during the morning hours of February 6th, 2021. Snow fall amounts ranged from one to three inches, with the heaviest amounts across south central Kansas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A light snow event moved across the area during the morning hours of February 6th, 2021. Snow fall amounts ranged from one to three inches, with the heaviest amounts across south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 5, 11:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 5, 11:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CST Fri Feb 5 2021

.SHORT TERM...(This evening through Monday night)
Issued at 245 PM CST Fri Feb 5 2021

Currently have broad upper troughing from the Upper Mississippi
Valley into the northeast CONUS with an upper impulse over the
Northern Rockies. Meanwhile, another piece of energy is quickly
approaching central Saskatchewan. At the surface, cold front
stretches across northern MO and into western Nebraska.

Upper impulse over the Northern Rockies will quickly dive
southeast and will be moving into the Southern High Plains by Sat
morning. At the same time, the vort lobe over central Canada will
also dive southeast and will be moving into the Northern Plains by
Sat morning and into the Upper Mississippi Valley by Sat
afternoon. This will result in a strong cold front surging through
the forecast area late tonight through Sat. Frontogenesis in the
800-700mb level will develop a transient band of snow that is
expected to sweep across central/northeast KS in the 10z-17z time
frame. Would not be surprised if there is some decent snow rates
in this band with models showing some decent mid level lapse
rates along with much of the temp profile in the prime dendritic
snow growth zone. Did go ahead and throw a few counties into a
winter weather advisory for snow amounts in the 1-2" range.

Snow will be moving off to the east by early Sat evening as polar
air continues to slowly spill into the area. Another upper impulse
is expected to move out of the Central Rockies and into the High
Plains by early Sun morning which will bring another round of
light snow to Nebraska and far northern KS with the bulk of this
activity staying north of the forecast area. The bigger story for
the Sun-Mon night time frame will be a reinforcing shot of even
colder air which we have been advertising the last several days.
Highs on Mon over central KS won't make it out of the teens with
wind chills late Mon night into Tue morning around -15 for central
KS and around -10 for south central KS

.LONG TERM...(Tuesday through Friday)
Issued at 245 PM CST Fri Feb 5 2021

By Tue, longwave troughing will encompass most of the CONUS with
a deep polar upper low situated over northern Ontario. This will
keep the Plains into the Mississippi Valley locked into an Arctic
airmass. Snowfall chances look to increase for the Wed night into
Thu time frame as mid level flow backs ahead of an approaching
wave. Would not be shocked if snowfall chances are increased with
later forecasts. We look to be locked-in to this very cold pattern
through at least the weekend if not longer as the Polar upper low
retrogrades back to the southwest across southern Canada. This
looks to be one of the more prolonged cold outbreaks we have had
in several years.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CST Fri Feb 5 2021

A fast moving storm system will move out of the Northern Rockies
and impact the area on Saturday morning. Light snow will spread
across the area during the morning and early afternoon hours
before quickly moving east of the area. Ceilings will lower with
widespread IFR/MVFR developing by mid-morning and lingering
through the early afternoon hours before conditions begin to
improve from west to east as the storm system races eastward away
from the region. Much colder air will spread south across the
area in the wake of the system with breezy northeast winds
anticipated with continued mid clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    29  33  15  31 /  10  40   0   0
Hutchinson      27  30  14  30 /  10  40   0   0
Newton          27  29  12  29 /  10  60   0   0
ElDorado        28  32  13  30 /  10  50   0   0
Winfield-KWLD   31  37  18  34 /  10  40   0   0
Russell         24  28  11  27 /  30  40  10  10
Great Bend      25  30  13  31 /  20  30  10   0
Salina          25  29  10  24 /  30  80  10  10
McPherson       26  28  12  28 /  20  60  10  10
Coffeyville     29  38  18  34 /   0  50   0   0
Chanute         28  32  13  31 /   0  80   0   0
Iola            27  31  12  29 /   0  90   0   0
Parsons-KPPF    28  36  15  33 /   0  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 2 PM CST Saturday for
KSZ033-049-051>053.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Feb 5, 3:44 PM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
344 PM CST Fri Feb 5 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
344 PM CST Fri Feb 5 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Arctic air will plunge south across the area on Saturday. Light snow
is expected to accompany the colder air, especially across central
Kansas where an inch or two of accumulation is possible in the
morning. See latest winter weather advisory for additional details.

Arctic air will impact the area next week with temperatures
expected to remain below freezing much of the time. There may also
be occasional chances for light snow or flurries and freezing
drizzle. Dangerously low wind chills can also be expected. This
will likely be a long duration outbreak of cold air which could
extend into the following weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Kingman

When
February 6, 3:00 AM CST to 12:00 PM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county.

Winter Weather, Harper

When
February 6, 3:00 AM CST to 12:00 PM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county.

Winter Weather, Sumner

When
February 6, 3:00 AM CST to 12:00 PM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county.

Winter Weather, Harvey

When
February 6, 4:00 AM CST to 12:00 PM CST
Where
Harvey forecast zone
Reported by
CoCoRaHS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Around an inch of snow fell across the county.

Winter Weather, Ellsworth

When
February 6, 11:20 AM CST to 4:20 PM CST
Where
Ellsworth forecast zone
Reported by
Trained Spotter
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county.

Winter Weather, Sedgwick

When
February 6, 12:00 PM CST to 4:00 PM CST
Where
Sedgwick forecast zone
Reported by
NWS Employee
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county. The National Weather Service in Wichita, Kansas, received one inch of snow.

Winter Weather, Reno

When
February 6, 12:00 PM CST to 4:00 PM CST
Where
Reno forecast zone
Reported by
CoCoRaHS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Observers reported one to 1.5 inches of snow across the county.

Winter Weather, Butler

When
February 6, 12:00 PM CST to 4:00 PM CST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Around one inch of snow fell across the county.

Winter Weather, McPherson

When
February 6, 12:00 PM CST to 4:00 PM CST
Where
McPherson forecast zone
Reported by
CoCoRaHS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A half an inch to an inch of snow fell across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944746, 944751, 944753, 944829, 944819, 944758, 944761, 944764, 944822.